MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS20A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is (1 of 3) manufacturer reports being submitted for this case.Investigation is ongoing.
 
Event or Problem Description
Per the field clinical specialist (fcs), during a tavr procedure for a 20mm sapien 3 in the aortic position via transfemoral approach, the balloon burst during deployment.Post deployment of the valve the patient had central regurgitation.A second thv valve was deployed and worked fine initially, however patient was presenting high gradient.The operator post dilatated the valve and resulted in central regurgitation on angio.To resolve the issue the team elected to place a non-edwards valve.
 
Additional Manufacturer Narrative
This is (1 of 3) manufacturer reports being submitted for this case.Please reference related manufacturer report no: "2015691-2022-03198" and "2015691-2022-03199".
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information base on the device evaluation.The following sections of this report have been updated: corrected h.6 investigation conclusions and added new information to h.6 type of investigation and investigation findings.The commander delivery system was returned to edwards lifesciences for evaluation.The 20mm commander delivery system was returned locked at default position, with no fine adjust and no flex in use.The returned device was fully evaluated and the following was observed.Balloon burst confirmed radial.No balloon pieces appear missing.Flare on distal shoulder of balloon.Due to the nature of the complaint (balloon burst), no functional testing was able to be performed.The complaint is confirmed through visual inspection.Single wall thickness of the inflation balloon was taken along the edges of the burst location.An out of specification measurement could make the material more susceptible to bursting and be indicative of a manufacturing non-conformance.Measured components were within specifications.Imagery was provided from the site and revealed the following: radial and longitudinal balloon burst.Procedural cine revealed the s3 valve partially deployed inside the pre-existing conduit.All inspections are conducted on 100% of the units.In addition, product verification testing was performed on a sampling basis and all testing met specifications.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.As the returned device meets specification with no evidence to support a manufacturing/design defect has contributed to the complaint.A device history record review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A review of the lot history revealed no other similar returned complaints for the trend categories.However, no manufacturing non-conformances were identified during the investigations of the similar complaints.The instructions were reviewed instruction for use (ifu) for commander delivery system, device preparation manual, procedural training manual, ifu for commander delivery system and no ifu/training deficiencies were identified.Prior to deployment check to ensure: thv is exactly between the valve alignment markers.Flex tip is on the triple marker.Balloon lock is locked.Begin initial deployment with a slow, controlled inflation.Reposition thv as necessary.Fully inflate and hold for 3 seconds to ensure complete deployment.Completely deflate the balloon and withdraw the balloon.Slow inflation during initial deployment may help with stability of the delivery system and thv during deployment.If considered, reposition only at the very early stage of deployment.Do not exceed 20 seconds for inflation and deflation of the delivery system.Always maintain control of the plunger of inflation device when releasing it.Never lock the inflation device during bav or thv deployment.If delivery system balloon ruptures or leaks during deployment without thv embolization.Do not use excessive force.Take care when crossing the thv, tracking back through the anatomy and removing the delivery system (through the tip of sheath).Maintain guidewire position.Check for pv leaks under echo.If post-dilation needed, use a new delivery system.No ifu/training deficiencies were identified.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.Since a product non-conformance could not be confirmed and no ifu/training manual deficiency was identified, escalation to a product risk assessment (pra) is not required.Since no edwards defect could be confirmed, no corrective/preventative actions are required.The complaint for balloon burst was confirmed by visual inspection of the returned device.No manufacturing non-conformances were identified during the evaluation.A review of the dhr, complaint history, lot history, and manufacturing mitigations did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of the ifu and training manuals revealed no deficiencies.As reported, "the delivery system balloon ruptured when the valve was fully deployed." while the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, an existing valve can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Case notes state, "the patient had an over 20-year-old 20mm non-edwards valved conduit" and that all previous sizing and pre dilatation balloons had burst.The provided imagery revealed the valve had partially deployed in the pre-existing conduit.As such, available information suggests that patient factors (pre-existing conduit) may have contributed to the complaint event.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13139246
Report Number2015691-2022-03197
Device Sequence Number13894416
Product Code NPT
UDI-Device Identifier00690103193930
UDI-Public(01)00690103193930(17)220113(10)63633283
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/13/2022
Device Model Number9600LDS20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2021
Supplement Date Received by Manufacturer01/03/2022
02/26/2022
Initial Report FDA Received Date01/02/2022
Supplement Report FDA Received Date01/03/2022
03/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale